Alert archive / Louisiana / Flash Flood Warnings in 2001

Flash Flood Warning 8, NWS Shreveport, LA

March 1, 20015 parishes in Louisiana

NWS Shreveport, LA issued this flash flood warning at Mar 1, 2001, 5:36 PM CST for 5 parishes in Louisiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 1, 2001, 5:36 PM CST (23:36 UTC)
Expired
Mar 1, 2001, 11:30 PM CST
In force
6 hr
Issued by
NWS Shreveport, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Grant Parish, LA, LaSalle Parish, LA, Natchitoches Parish, LA, Sabine Parish, LA, Winn Parish, LA

The radar

The Ft Polk radar (KPOE), 74 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2001-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2001-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
395 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 012337
FFWSHV
LAC043-059-069-085-127-020530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
536 PM CST THU MAR 1 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRANT PARISH IN NORTH CENTRAL LOUISIANA
  LA SALLE PARISH IN NORTH CENTRAL LOUISIANA
  WINN PARISH IN NORTH CENTRAL LOUISIANA
  NATCHITOCHES PARISH IN NORTHWEST LOUISIANA
  SABINE PARISH IN NORTHWEST LOUISIANA

* UNTIL 1130 PM CST

* AT 530 PM CST...DOPPLER RADAR INDICATED A LARGE AREA OF WIDESPREAD 
SHOWERS AND THUNDERSTORMS...TRACKING ACROSS CENTRAL LOUISIANA. THE 
GROUND HAS ALREADY BEEN SATURATED BY ONE TO TWO INCHES OF RAIN 
DURING THE AFTERNOON. AN ADDITIONAL ONE TO TWO INCHES IS POSSIBLE 
THIS EVENING...AS MORE SHOWERS AND THUNDERSTORMS DEVELOP IN EAST 
TEXAS...AND CONTINUE TO MOVE EAST NORTHEAST INTO THE AREA. ROAD 
CLOSURES HAVE ALREADY BEEN REPORTED AT A FEW LOCATIONS...ADDITIONAL 
ROAD CLOSURES ARE IMMINENT LATER THIS EVENING. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  GRANT PARISH IN NORTH CENTRAL LOUISIANA
  LA SALLE PARISH IN NORTH CENTRAL LOUISIANA
  WINN PARISH IN NORTH CENTRAL LOUISIANA
  NATCHITOCHES PARISH IN NORTHWEST LOUISIANA
  SABINE PARISH IN NORTHWEST LOUISIANA
UNTIL 1130 PM CST.

LAT...LON 3178 9382 3138 9358 3159 9216 3188 9205
          3191 9235 3213 9244 3211 9282 3180 9345

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 2:45 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 1, 2:45 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CST THU MAR 1 2001

SAME SONG...DIFFERENT VERSE...FLOOD POTENTIAL CONTINUES TO BE THE MAIN
THREAT ACROSS THE REGION THROUGH SATURDAY.

KEEP LOOKING OUT NORTHWEST FOR THE RAINS TO END ACROSS NORTH TEXAS PER
MODEL FCSTS AND THIS FINALLY MAY BE HAPPENING. HOWEVER...CONFIDENCE
REMAINS VERY LOW WITH ANY MODEL OUTPUT UNTIL WE CAN GET THE UPPER TROUGH
EAST OF THE REGION. AVN HAS HAD THE BEST HANDLE ON THIS PERSISTANT WEATHER
PATTERN THE LAST SEVERAL DAYS WITH HIGHER QPF AMOUNTS FURTHER NORTH OF THE
SFC BOUNDARY UNLIKE THE ETA WHICH KEEPS MOST OF ITS RAIN CLOSER TO THE COAST.

HAVE NOTICED OVER THE LAST COUPLE OF DAYS...WHILE THERE HAVE BEEN BIG
DISCREPANCIES ON WHERE AND HOW MUCH PRECIP COMING OUT OF THE MODELS...
DEVELOPMENT HAS BEEN CONSISTENTLY CLOSE TO AN 850MB BOUNDARY INTO
CENTRAL/NORTHEAST TEXAS. ALONG A 320K THETA SFC AT 850MB APPEARS TO BE
WHERE THE BEST THETA E MOISTURE CONVERGENCE AND ELEVATED NATURE TO THE
CONVECTION HAS TAKEN PLACE. THIS FEATURE SHOULD SHIFT A LITTLE FURTHER
SOUTH TNGT AND EARLY FRIDAY...WITH THE HEAVIEST AXIS OF PRECIP SHIFTING
WITH IT. WILL THEREFORE EXTEND FFA INTO TONIGHT KEEPING IT BASICALLY
WHERE IT IS NOW. THIS SOUTHWARD SHIFT MAY BE TEMPORARY AS AVN DEVELOPS
A STRONG 850MB JET ALONG THE SOUTHERN LA COAST FRIDAY AFTERNOON/NIGHT
WHICH LIFTS THIS THETA SFC FURTHER NORTH...HENCE SHIFTING HEAVIER RAIN
NORTH OF THE CURRENT WATCH AREA. WILL KEEP LIKELY TO CATAGORICAL POPS
THROUGH SATURDAY...EXCEPT UP NORTH...REINTRODUCING HIGHER POPS FOR FRIDAY
NIGHT AND SATURDAY ACROSS THE NORTH. AVN TRYING TO ADVECT DRIER AIR INTO
THE TROUGH AS IT BEGINS TO CUTOFF AND LIFT OUT ON SATURDAY BUT WILL NOT
BUY INTO THIS SCENARIO JUST YET. STICKING TO MY GUNS WITH A DRY SUNDAY...
AT LEAST OUT WEST AS THE REGION ENCOUNTERS INCREASING SUBSIDENCE AND
RIDGING IN WAKE OF THE TROUGH.

THE FOLLOWING ARE FOR PRELIMINARY NUMBERS ONLY...13

SHV 49/56/51/57 89+7  MLU 53/56/51/57 89++  TXK 47/56/49/55 4577
TYR 46/56/46/54 88+7  LFK 50/57/52/58 ++97

.SHV...FLASH FLOOD WATCH FOR LAZ001>006-010>014-017>022-
TXZ124>126-136>138-149>153-165>167 FOR T(ONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 9:47 PM CSTFlash Flood WarningSHVBossier, Caddo4 hr
Feb 28, 10:27 PM CSTSevere Thunderstorm WarningSHVNatchitoches63 min

Nearby

Flash Flood Warnings in Louisiana, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.